UpToDate
Official reprint from UpToDate®
www.uptodate.com ©2017 UpToDate, Inc. and/or its affiliates. All Rights Reserved.

Medline ® Abstracts for References 62,63

of 'Anaphylaxis: Emergency treatment'

62
TI
Allergy and the cardiovascular system.
AU
Triggiani M, Patella V, Staiano RI, Granata F, Marone G
SO
Clin Exp Immunol. 2008;153 Suppl 1:7.
 
The most dangerous and life-threatening manifestation of allergic diseases is anaphylaxis, a condition in which the cardiovascular system is responsible for the majority of clinical symptoms and for potentially fatal outcome. The heart is both a source and a target of chemical mediators released during allergic reactions. Mast cells are abundant in the human heart, where they are located predominantly around the adventitia of large coronary arteries and in close contact with the small intramural vessels. Cardiac mast cells can be activated by a variety of stimuli including allergens, complement factors, general anesthetics and muscle relaxants. Mediators released from immunologically activated human heart mast cells strongly influence ventricular function, cardiac rhythm and coronary artery tone. Histamine, cysteinyl leukotrienes and platelet-activating factor (PAF) exert negative inotropic effects and induce myocardial depression that contribute significantly to the pathogenesis of anaphylactic shock. Moreover, cardiac mast cells release chymase and renin that activates the angiotensin system locally, which further induces arteriolar vasoconstriction. The number and density of cardiac mast cells is increased in patients with ischaemic heart disease and dilated cardiomyopathies. This observation may help explain why these conditions are major risk factors for fatal anaphylaxis. A better understanding of the mechanisms involved in cardiac mast cell activation may lead to an improvement in prevention and treatment of systemic anaphylaxis.
AD
Division of Clinical Immunology and Allergy, University of Naples Federico II, Naples, Italy. triggian@unina.it
PMID
63
TI
Kounis syndrome following beta-lactam antibiotic use: review of literature.
AU
Ridella M, Bagdure S, Nugent K, Cevik C
SO
Inflamm Allergy Drug Targets. 2009;8(1):11.
 
BACKGROUND: Patients with anaphylaxis can have acute coronary syndromes secondary to allergic mediator effects on coronary vessels. Information about these cases is restricted to isolated case reports.
METHODS: To review this topic we identified all cases in the PubMed database in English with searches using beta-lactams\adverse effects and several coronary disease MeSH terms.
RESULTS: We analyzed 17 cases with a median age of 60 (range 13 to 72). Seventy-six percent of the patients were men. The beta-lactam antibiotic was administered by oral, IV, and intramuscular routes. Thirteen patients had cutaneous reactions, seven had respiratory symptoms, two had GI symptoms, 11 had chest pain, and 12 had hypotension. All reactions except one developed within 30 minutes. Ten patients had an elevated troponin levels. ECG revealed ST segment elevation in all patients except one. Cardiac catheterization was normal in 10 patients and abnormal in five patients. Allergy testing identified four patients with positive skin tests to antibiotics, four with increased IgE levels, three with increased histamine and tryptase levels, and one with a positive leukocyte transformation test. Treatment included drugs for anaphylaxis and acute coronary syndrome. All patients survived.
CONCLUSIONS: Patients with anaphylaxis can present with acute coronary syndrome secondary to either vasospasm or acute plaque rupture and thrombus formation. The typical patient is a man with cutaneous, respiratory and cardiac symptoms and with ST segment elevation in inferior leads. The pathogenesis involves histamine and other mast cell mediators. Management should include therapy for anaphylaxis and vasospasmolytics. The use of epinephrine requires caution.
AD
Department of Internal Medicine, Texas Tech University Health Sciences Center, Lubbock, TX 79430, USA.
PMID